Mississippi, 2012

Flash Flooding and Hail in Mississippi, March 31, 2012

March 31, 2012 · NWS MEG · 24 events in 6 counties and zones

A cold front moved into the Mid-South during the afternoon and evening hours of March 31, 2012. Showers and thunderstorms developed along and out ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into the Mid-South during the afternoon and evening hours of March 31, 2012. Showers and thunderstorms developed along and out ahead of the front. Some storms became severe producing large hail. The storms continued into the early morning hours of April 1, 2012.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 31, 1:33 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 31, 1:33 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
233 PM CDT SAT MAR 31 2012

.DISCUSSION...

CURRENTLY SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR A GOOD
PORTION OF WEST TENNESSEE AND EXTREME NORTH MISSISSIPPI AND POINTS
EASTWARD. FEW LIGHT SHOWERS WERE DEVELOPING NEAR THE TENNESSEE
RIVER...HOWEVER THE MOST INTENSE STORMS WERE SOUTH OF NASHVILLE.
THIS ACTIVITY WAS JUST AHEAD OF A WEAK STATIONARY FRONT AND
ASSOCIATED WITH TWO DISTINCT MINOR SHORTWAVES DROPPING SOUTHEAST
IN AN UPPER NORTHWEST FLOW. TEMPERATURES ACROSS THE MIDSOUTH WERE
IN THE LOW TO MID 80S...WITH DEWPOINTS IN THE LOW TO MID
60S...YIELDING A WIDE CUMULUS FIELD OVER THE AREA. CAPE VALUES OFF
SPC MESOANALYSIS AT 2PM WERE 3500 J/KG OVER THE WATCH AREA.

REMAINDER OF THE AFTERNOON AND OVERNIGHT...SCATTERED SHOWERS AND
STORMS WILL REMAIN POSSIBLE THROUGH THE MID EVENING HOURS AS A
SECOND SHORTWAVE IN CENTRAL MISSOURI TRACKS OVER THE REGION. STILL
IN QUESTION IS OVERALL COVERAGE...BUT FEEL THE BEST CHANCE FOR
STORMS WILL BE EAST OF THE MISSISSIPPI RIVER. SOME OF THESE STORMS
WILL BE CAPABLE OF LARGE HAIL...DAMAGING WINDS...AND LOCALIZED
FLASH FLOODING. ACTIVITY SHOULD WANE DOWN LATER THIS EVENING WITH
LOSS OF HEATING. AS SKIES BECOME MOSTLY CLEAR TONIGHT AREAS OF
FOG WILL AGAIN DEVELOP BEFORE SUNRISE...WHICH MAY PROMPT A DENSE
FOG ADVISORY. LOWS WILL BE IN THE 60S.

SUNDAY AND MONDAY...MODELS ARE IN GOOD AGREEMENT THAT AN UPPER
LEVEL RIDGE WILL DOMINATE THE MIDSOUTH WEATHER...WITH TEMPERATURES
CLIMBING INTO THE UPPER 80S. A STRAY SHOWER MAY BE POSSIBLE
SUNDAY AFTERNOON IN NORTHEAST MISSISSIPPI..BUT LEAVE ANY MENTION
OUT OF THE UPCOMING FORECAST. OTHERWISE...THE AREA WILL BE
DRY...WITH HEAT INDICIES REACHING INTO THE LOW 90S. FURTHER WEST AN
APPROACHING MAJOR SHORTWAVE TROUGH WILL CROSS THE ROCKIES WITH
MODELS SHOWING THE ENERGY BECOMING CUTOFF OVER NEW MEXICO ON MONDAY.
HAVE LOWERED POPS MONDAY NIGHT AS MODEL TENDENCIES HAVE CONTINUED
TO SLOW THIS FEATURE...SO INCREASING SUBTROPICAL MOISTURE LIKELY
TO BE THE ONLY IMPACT MONDAY NIGHT.

TUESDAY THROUGH THURSDAY...HAVE KEPT CHANCE FOR RAIN THROUGH THIS
PERIOD DESPITE THE CHANGING CUTOFF LOW PLACEMENT/TIMING FROM THE
MODELS...AS A MODEST SOUTHWEST FLOW WILL BE DEVELOP ALOFT. EMBEDDED
DISTURBANCES WILL LIKELY TRIGGERING CONVECTION MAINLY IN THE
AFTERNOON HOURS. HAVE BOOSTED TEMPERATURES UP A COUPLE OF DEGREES
AS SKY COVER WILL BE A MIX OF CLOUDS AND SUN. A RISK FOR SEVERE
STORMS STILL REMAINS FAVORABLE ON TUESDAY AND WEDNESDAY...BUT MAY
EXTEND INTO THURSDAY AS MODELS DIFFER ON THE LOW CENTER TRACK.
CURRENTLY THE EURO AND CANADIAN RUNS TAKE THE LOW OVER THE
MIDSOUTH WHILE THE GFS NOW TAKES IT NORTH THROUGH THE MID
MISSISSIPPI VALLEY.

FRIDAY AND SATURDAY...THE LONG RANGE SOLUTIONS SHOW A RIDGE
BUILDING BACK IN OVER THE SOUTHERN PLAINS AND MIDWEST BEGINNING
EARLY FRIDAY. HAVE THE AREA DRY BOTH DAYS... HOWEVER THE GFS DOES
TRY TO BRING A COLD FRONT INTO THE REGION LATE SATURDAY NIGHT.
TEMPERATURES EXPECTED TO REMAIN NEAR 80F WITH LOWS NEAR 60F.

JAB

&&

.AVIATION...

A CHALLENGING FORECAST FOR THIS AFTERNOON AS A VERY UNSTABLE
ATMOSPHERE WHICH IS CURRENTLY STILL WEAKLY CAPPED ACROSS THE AREA
IS IN PLACE. THE CHALLENGE WILL BE TO DETERMINE WHEN AND EVEN IF
THE CAP BREAKS AND RESULTANT THUNDERSTORM COVERAGE. AT THIS
POINT...IT APPEARS THAT THE GREATEST POTENTIAL FOR STORMS THIS
AFTERNOON WILL BE ACROSS PORTIONS OF WEST TENNESSEE INCLUDING
KMKL. EVEN HERE...NOT SURE WHETHER COVERAGE WILL BE HIGH ENOUGH TO
WARRENT A TEMPO. PLAN TO CARRY VCTS AT KMKL AND CB ELSEWHERE. ALSO
WILL KEEP PREVAILING VFR CONDITIONS AT ALL SITES. ANY
THUNDERSTORMS THAT CAN DEVELOP THIS AFTERNOON SHOULD BECOME SEVERE
CONSIDERING THAT MLCAPES ARE CURRENTLY APPROACHING 3000
J/KG...LI/S TO -10C...AND MID LEVEL LAPSE RATES APPROACHING 8.0
C/KM. THIS WOULD RESULT IN THE POTENTIAL FOR SEVERE WINDS GREATER
THAN 60 MPH AND THE POTENTIAL FOR VERY LARGE HAIL /GOLFBALL OR
LARGER/ IN AREAS WHERE THUNDERSTORMS DEVELOP AND BECOME SEVERE. IF
ANY OF THESE STORMS IMPACT A TAF SITE...CONDITIONS WOULD
DETERIORATE RAPIDLY WITH A RESULTANT HAZARD TO LOCAL AVIATION.
AGAIN...THE HIGHEST POTENTIAL FOR CONVECTION SHOULD BE NEAR KMKL
AND EVEN HERE COVERAGE SHOULD REMAIN SCATTERED.

ANY THUNDERSTORMS SHOULD DISSIPATE THIS EVENING WITH MOSTLY CLEAR
SKIES DEVELOPING. PATCHY FOG MAY ONCE AGAIN DEVELOP LATE TONIGHT
ESPECIALLY IN AREAS WHERE STORMS OCCUR. ANY FOG COULD REDUCE VSBYS
TO MVFR.

VFR CONDITIONS SHOULD PREVAIL BY MID MORNING SUNDAY AFTER FOG
MIXES OUT. NO CONVECTION IS EXPECTED ON SUNDAY AS A STRONG UPPER
LEVEL RIDGE BUILDS INTO THE AREA.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  67  88  67  87 /  40   0   0  10
MKL  59  88  62  88 /  50  10   0  10
JBR  63  88  64  88 /  20   0   0  10
TUP  62  87  63  87 /  50  10   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 31, 2:51 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CDT SAT MAR 31 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012300-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
351 PM CDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS PORTIONS OF WEST
TENNESSEE AND NORTH MISSISSIPPI. MAINLY EAST OF A BROWNSVILLE TENNESSEE
TO A HOLLY SPRINGS MISSISSIPPI LINE. LARGE HAIL...DAMAGING WINDS
AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS.

AN ISOLATED STRONG OR SEVERE STORM WILL BE POSSIBLE ACROSS EXTREME
WEST TENNESSEE...NORTHWEST MISSISSIPPI...AND EAST CENTRAL ARKANSAS.
LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLASH FLOODING WILL BE
POSSIBLE WITH ANY SEVERE STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG OR SEVERE STORMS ARE POSSIBLE AT TIMES FROM TUESDAY
THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS PORTIONS OF WEST
TENNESSEE AND NORTH MISSISSIPPI LATE THIS AFTERNOON AND EARLY
THIS EVENING.

JAB

In the hours before

Special weather statement, Mar 31, 2:09 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
309 PM CDT SAT MAR 31 2012

TNZ092-312045-
HARDIN TN-
309 PM CDT SAT MAR 31 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...

  SOUTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES NORTH OF PICKWICK DAM AT 309 PM
CDT...MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN HARDIN COUNTY...INCLUDING LOCATIONS NEAR PICKWICK LANDING
STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3500 8799 3500 8821 3516 8832 3520 8825
      3502 8798 3501 8798
TIME...MOT...LOC 2009Z 324DEG 11KT 3514 8826
Local storm report, Mar 31, 2:29 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             PICKWICK DAM            35.05N 88.25W
03/31/2012  E0.75 INCH       HARDIN             TN   PUBLIC

            DIME SIZE HAIL BEGINNING TO FALL.

&&

JAB
Local storm report, Mar 31, 2:39 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             PICKWICK DAM            35.05N 88.25W
03/31/2012  E0.75 INCH       HARDIN             TN   PUBLIC

            DIME SIZE HAIL BEGINNING TO FALL.

0325 PM     HAIL             3 NE PICKWICK DAM       35.08N 88.21W
03/31/2012  E1.25 INCH       HARDIN             TN   PUBLIC

            HAIL RANGED FROM DIME TO HALF DOLLAR SIZE.

&&

JAB
Special weather statement, Mar 31, 3:21 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CDT SAT MAR 31 2012

MSZ006-312145-
TISHOMINGO MS-
421 PM CDT SAT MAR 31 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER PINEFLAT AT 421 PM CDT...MOVING
SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN TISHOMINGO COUNTY...INCLUDING LOCATIONS NEAR IUKA AND J P
COLEMAN STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3487 8810 3481 8810 3474 8821 3495 8837
      3500 8836 3499 8821 3500 8820 3492 8815
      3489 8809
TIME...MOT...LOC 2121Z 322DEG 13KT 3498 8826
Special weather statement, Mar 31, 3:28 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CDT SAT MAR 31 2012

TNZ092-312200-
HARDIN TN-
428 PM CDT SAT MAR 31 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  SOUTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTH OF SHILOH AT 429 PM CDT...
MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN HARDIN COUNTY...INCLUDING LOCATIONS NEAR PICKWICK LANDING
STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3501 8799 3500 8819 3501 8837 3509 8838
      3519 8837 3528 8833
TIME...MOT...LOC 2129Z 317DEG 13KT 3515 8833

The radar

The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

22 hail, 2 flash flood. Local standard time, as filed.

Hail, Tishomingo

When
March 31, 3:35 PM CST to 3:40 PM CST
Where
Tishomingo County, 0.51 mi N of Cross Roads
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.937, -88.249

Hail, Tishomingo

When
March 31, 4:00 PM CST to 4:15 PM CST
Where
Tishomingo County, 0.78 mi SE of Luke
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.812, -88.191

Hail, Tishomingo

When
March 31, 4:15 PM CST to 4:25 PM CST
Where
Tishomingo County, 0.89 mi NW of Blythe Crossing
Measured
1 in hail
Reported by
Public
Coordinates
34.809, -88.191

Hail, Tishomingo

When
March 31, 4:35 PM CST to 4:40 PM CST
Where
Tishomingo County, 1.32 mi E of Midway
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.733, -88.207

Hail, Tishomingo

When
March 31, 4:45 PM CST to 4:55 PM CST
Where
Tishomingo County, 0.93 mi WNW of Mingo
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.637, -88.164

Hail, Tishomingo

When
March 31, 5:25 PM CST to 5:50 PM CST
Where
Tishomingo County, 0.84 mi SSE of Dennis
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.558, -88.226

Penny to golf ball size hail fell in Dennis.

Hail, Tishomingo

When
March 31, 5:44 PM CST to 5:55 PM CST
Where
Tishomingo County, 0.88 mi NE of Belmont
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.510, -88.210

Hail, Tishomingo

When
March 31, 6:55 PM CST to 7:10 PM CST
Where
Tishomingo County, 0.36 mi ENE of Midway
Measured
1.75 in hail
Reported by
Public
Coordinates
34.733, -88.225

Hail, Alcorn

When
March 31, 7:17 PM CST to 7:25 PM CST
Where
Alcorn County, Corinth
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.930, -88.520

Hail, Tishomingo

When
March 31, 7:25 PM CST to 7:30 PM CST
Where
Tishomingo County, 0.79 mi NNE of Burnsville
Measured
1 in hail
Reported by
Public
Coordinates
34.840, -88.314

Hail, Alcorn

When
March 31, 7:45 PM CST to 8:20 PM CST
Where
Alcorn County, 3.16 mi N of Corinth
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.976, -88.521

Hail, Alcorn

When
March 31, 7:55 PM CST to 8:20 PM CST
Where
Alcorn County, Corinth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.930, -88.520

Nickel to quarter size hail fell in Corinth.

Hail, Tishomingo

When
March 31, 8:15 PM CST to 8:20 PM CST
Where
Tishomingo County, 2.55 mi SW of Mingo
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.600, -88.176

Hail, Tippah

When
March 31, 9:00 PM CST to 9:05 PM CST
Where
Tippah County, 1.9 mi NE of Mitchell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.739, -88.805

Quarter size hail fell along County Road 540, east of Ripley.

Flash Flood, Alcorn

When
March 31, 9:00 PM CST to 11:00 PM CST
Where
Alcorn County, 1.26 mi WSW of Corinth to 1.42 mi SE of Wenasoga
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.923, -88.540

Thunderstorms remained nearly stationary over Corinth for at least an hour. Heavy rain caused some low spots on city streets to be flooded.

Hail, Itawamba

When
March 31, 9:25 PM CST to 9:30 PM CST
Where
Itawamba County, 4.47 mi ESE of Tremont
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.212, -88.195

Golf ball size hail fell on Highway 78, east of Tremont, near the Mississippi-Alabama state line.

Hail, Alcorn

When
March 31, 10:05 PM CST to 10:10 PM CST
Where
Alcorn County, 0.54 mi SW of Jonestown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.864, -88.676

Nickel size hail fell west of Kossuth on Highway 2.

Hail, Prentiss

When
March 31, 10:05 PM CST to 10:10 PM CST
Where
Prentiss County, 2.2 mi WSW of Blackland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.637, -88.705

Penny size hail fell on County Road 7461 southwest of Blackland.

Hail, Tippah

When
March 31, 10:25 PM CST to 10:30 PM CST
Where
Tippah County, 1.13 mi WSW of Walnut
Measured
1 in hail
Reported by
Public
Coordinates
34.946, -88.899

Hail, Tippah

When
March 31, 10:25 PM CST to 10:30 PM CST
Where
Tippah County, 6.51 mi NW of Tiplersville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.945, -89.003

Nickel to quarter size hail fell 8 miles east of Canaan roughly near the Benton-Tippah County line.

Hail, Lee

When
March 31, 10:43 PM CST to 11:25 PM CST
Where
Lee County, 0.82 mi SE of Guntown
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.443, -88.659

Quarter to half dollar size hail fell near Guntown.

Flash Flood, Lee

When
March 31, 11:00 PM CST to 11:59 PM CST
Where
Lee County, 1.64 mi SE of Bethany to 1.55 mi ESE of Blair
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.481, -88.712

Thunderstorms remained nearly stationary over Guntown for over three hours. Many streets and roads were flooded.

Hail, Tippah

When
March 31, 11:09 PM CST to 11:15 PM CST
Where
Tippah County, 2.23 mi SSE of Peoples
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.752, -88.811

Quarter size hail fell along Highway 2, east of Ripley.

Hail, Lee

When
March 31, 11:45 PM CST to 11:59 PM CST
Where
Lee County, 1.01 mi W of Saltillo to 0.32 mi SW of Saltillo
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.377, -88.697

Quarter to golf ball size hail fell in Saltillo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371117, 371118, 371122, 371123, 371124, 371384, 371386, 371395, 371400, 371402, 371407, 371408, 371409, 371410, 371413, 371412, 371429, 371431, 371430, 371432, 371433, 371435, 371482, 371483.